Missouri, 2016

Damaging Wind in Missouri, June 28, 2016

June 28, 2016 · NWS MEG · 1 event in 1 county or zone

A cold front dropping south into the Missouri Bootheel triggered scattered thunderstorms during the afternoon hours. A severe storm knocked down some trees and powerlines in Dunklin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front dropping south into the Missouri Bootheel triggered scattered thunderstorms during the afternoon hours. A severe storm knocked down some trees and powerlines in Dunklin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 28, 2:21 PM CST, 31 minutes earlier.

Area forecast discussion, Jun 28, 2:21 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
321 PM CDT TUE JUN 28 2016

.DISCUSSION...
Northwest upper level flow will continue over the Midsouth through
Friday, coincident with light north/northeast surface flow over
the next several days.

Despite a weak cold frontal passage early this morning, mid to
upper 60s dewpoints still prevailed over the midsouth this
afternoon. Further north, 50s dewpoints were noted north of the
I-70 corridor in MO/IL. This dry air will partially spread into
the Midsouth on Wednesday. In the interim, scattered thunderstorms
will drop into areas north of I-40, aided by a northwest flow
shortwave and associated secondary front. This convection should
gradually weaken with low level stabilization toward sunset.

Appreciable rain will return to portions of the Midsouth Friday,
associated with midlevel trof dropping into the mid-MS river
valley. GFS shows low level moisture pooling ahead an assoicated
surface cold front, with dewpoints over northeast AR approaching
70F. Areas north of I-40 will will favored for thunderstorm
development, while north MS remains predominately under the
influence of an upper level ridge centered over the LA/MS coast.

GFS and ECMWF vary slightly with the strength and timing of
additional midlevel trof passage on the 4th of July holiday. The
GFS is shows a higher amplitude feature along with an associated
surface frontal passage. The ECMWF depicts a lower amplitude
midlevel wave with no surface reflection, and thunderstorms likely
ending by mid evening of the 4th.

PWB

&&

.AVIATION...
18Z TAF Set

VFR conditions are generally expected to continue over the next
24 hours. Although, some showers and thunderstorms could be in the
vicinity of KJBR and KMKL between 20-01Z. Have added VCTS wording
for now. If TSRAS were to affect the TAF sites, then conditions
could be reduced to MVFR or lower. In addition, can/t rule out
some patchy fog developing at KMKL between 09-13Z. NE winds of
8-10 KTS will occur through at least 00Z. Speeds will reduce to 5
KTS or less during the overnight hours and then pick back up to
8-10 KTS around 15Z.

KRM

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 28, 1:47 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
247 PM CDT TUE JUN 28 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-292200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
247 PM CDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE NORTH OF INTERSTATE
40 THROUGH EARLY EVENING. GUSTY WINDS AND SMALL HAIL MAY OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PWB

The radar

The Memphis radar (KNQA), 124 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dunklin

When
June 28, 2:52 PM CST to 2:57 PM CST
Where
Dunklin County, 0.66 mi NNW of Clarkton to 0.62 mi ESE of Clarkton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.459, -89.974

Straight line winds knocked down a few trees and powerlines in Clarkton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642964.